Time for a change?
Jan 31, 2001
Dear Mr. Shernoff:
I am HIV+ for about 7 years. I've been in and out of therapy for about 20. Plunged into a deep depression about 2 or 3 years ago and started seeing a therapist. Also went on Zoloft. Things got better, much better for about the first year. Unfortunately, the side effects of the Zoloft (sexual mostly) and a growing feeling that my therapist just isn't helping me, is all leading to another big depression. Unfortunately, my therapist doesn't seem to want to do anything different, won't change my meds, etc. What should I do?
Response from Mr. Shernoff
It certainly sounds like you feel that your present therapist isn't helping you. I urge you to begin by being totally honest with him or her about the fact that you are not feelings as if the work you two are doing is getting to the root of your problems. Be blunt about the fact that you are not feeling that this therapist is dealing with the side effects of your medication in a way that is helping you adjust to living with HIV. Also tell him or her that you plan on consulting other therapists in order to shop around for a therapist who you hope will be better able to help you feel better.
If he or she claims that this is only your resistance, acknowledge that this may be the case, but you plan to see other therapists in order to make up your mind about whether or not to stay in treatment with this person. Hopefully if the therapist is ethical they will explore with you all the reasons why you are not content with the work the two of you are doing.
Then ask your primary care doctor for a referral to another therapist who is specifically VERY skilled at working with people who have HIV. This is a very important thing to specifify. Not every mental health professional has the knowledge and skills to be an effective therapist with people living with HIV and AIDS. It would seem that you need this kind of care and to have your medication evaluated and possibly changed.
Best of luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Sore On Penis Mean I Have Hiv?
- Itchy Rash After Giving Oral Sex Does It Mean I Have HIV
- Sore Testicles After Licking Vagina Worried I Have HIV
- Testicular Pain After Oral Sex Worried I Have HIV
- How Long Do You Have To Wait To Have Sex After Using Premarin Vaginal Cream?
- How To Get Rid Of An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.